Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Riverton, WY

July 13, 2004Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 13, 2004, 8:34 PM MDT for Natrona County, Wyoming. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 8:34 PM MDT (02:34 UTC)
Expired
Jul 13, 2004, 10:30 PM MDT
In force
116 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 157 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 140235
FFWRIW
WYC025-140430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
834 PM MDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 1030 PM MDT

* AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EMIGRANT GAP...OR ABOUT 11
  MILES WEST OF CASPER...MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
  BUTTES VILLAGE...NATRONA COUNTY AIRPORT AND PARADISE VALLEY.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4290 10669 4274 10669 4273 10639 4291 10640

$$

MEUNIER
3 follow-up statements
000 
WGUS75 KRIW 140249
FFSRIW
WYC025-140430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
847 PM MDT TUE JUL 13 2004

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL NATRONA COUNTY UNTIL
1030 PM MDT...

AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF NEARLY STATIONARY THUNDERSTORM PRODUCING VERY 
HEAVY RAIN.  THESE STORMS WERE LOCATED OVER EMIGRANT GAP...OR 
ABOUT 10 MILES WEST OF CASPER...MOVING NORTHEAST AT 5 MPH.

RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN IN THIS 
AREA SINCE 8 PM.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE 
POSSIBLE IN THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4290 10669 4274 10669 4273 10639 4291 10640

$$

MEUNIER
000 
WGUS75 KRIW 140330
FFSRIW
WYC025-140430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
925 PM MDT TUE JUL 13 2004

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL NATRONA COUNTY UNTIL
1030 PM MDT...

AT 920 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED POISON 
SPIDER CREEK WAS RUNNING OUT OF ITS BANKS OVER RURAL ROADS IN 
CENTRAL NATRONA COUNTY.  THE STORMS THAT PRODUCED THE FLASH FLOODING 
WERE WEAKENING OVER THE NATRONA COUNTY AIRPORT...OR ABOUT 8 MILES 
NORTHWEST OF CASPER...MOVING NORTHEAST AT 15 MPH.  HOWEVER...3 TO 
3.5 INCHES OF RAIN HAS FALLEN OVER A LARGE AREA AROUND EMIGRANT GAP 
SINCE 8 PM...WITH FLASH FLOODING STILL OCCURRING OVER THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4290 10669 4274 10669 4273 10639 4291 10640

$$

MEUNIER
000 
WGUS75 KRIW 140427
FFSRIW
WYC025-140445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1030 PM MDT TUE JUL 13 2004

...THE FLASH FLOOD WARNING FOR CENTRAL NATRONA COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 1030 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND 
LINGERING RAINFALL OVER THE AREA WAS LIGHT...THUS THE WARNING HAS 
BEEN ALLOWED TO EXPIRE.  SOME ROADS IN SOUTH OF THE NATRONA COUNTY 
INTERNATIONAL AIRPORT MAY STILL BE UNDER WATER OR WASHED OUT.  USE 
CAUTION WHEN TRAVELING AT NIGHT AND AVOID DRIVING THROUGH STANDING 
OR RUNNING WATER ACROSS ROADS. 

$$

MEUNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:57 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 13, 2:57 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT TUE JUL 13 2004

.TONIGHT THROUGH THURSDAY NIGHT...
MOISTURE CONTINUES TO INCREASE AT ALL LEVELS ACROSS WESTERN AND
CENTRAL WYOMING.  GOOD COVERAGE OF LIGHT HIGH BASED SHOWERS
SPREADING NORTH NORTHEAST ACROSS THE AREA.  STRONGEST CONVECTION
COMING UP OUT OF EASTERN UTAH AND SOUTHEAST IDAHO WHICH HAS
PRODUCED SOME RATHER WEAK THUNDERSTORMS OVER SOUTHWEST WYOMING SO
FAR THIS AFTERNOON.  INCREASED PRECIPITATION MAINLY OVER SOUTHWEST
HALF OF THE FORECAST AREA.  SHOULD HAVE SHOWERS WITH ISOLATED
THUNDERSTORMS LINGER THROUGH THE NIGHT AND THROUGH WEDNESDAY
MORNING AND HAVE INCREASED COVERAGE LATE TONIGHT AND IN THE MORMING.
CURRENT TEMPERATURE AND WIND FORECAST ON TRACK WITH LITTLE CHANGE
NEEDED.  MOISTURE WILL CONTINUE TO SPREAD UP OVER THE AREA WEDNESDAY
AND THURSDAY WITH WAVES OF CONVECTION COMING THROUGH WITH AFTERNOON
AND EVENING PEAK.  WITH MOISTURE AND PRECIPITATION...DAY TIME
TEMPERATURES COOL.  COOLING MAY BE MORE SIGNINFICANT THAN CURRENT
FORECAST.  AMOUNT AND COVERAGE OF PRECIPITATION TONIGHT SHOULD HELP
BE A GUIDE IN THE NEAR TERM FOR ADJUSTING TEMPERATURES THURSDAY AND
FRIDAY.  MODELS SEEM TO BE DOING VERY WELL AS PAST FIVE DAYS HAVE
BEEN ON TRACK WITH TRENDS AND RUN TO RUN CONSISTENCY.

.FRIDAY THROUGH TUESDAY...
LITTLE CHANGE IN THE UPPER WX PATTERN FRI AND SAT ON THE NEW LONG
RANGE MODEL RUNS. UPPER RIDGE AXIS AROUND WY THEN TO THE EAST AT
00Z SUN. MID AND UPPER LEVEL MOISTURE STILL PROGD IN THE FLOW AND
MADE SOME MINOR PCPN ADJUSTMENTS FOR FRI/SAT. NOT SURE ABOUT THE
SHORTWAVE FRI NT CLIPPING NW WY. STILL THINK HIGH BASED CONVECTION IN
THE AFTNOON/EVE WITH THE POTENTIAL FOR ISOLD LATE NT CONVECTION. SW
FLOW ALOFT FOR SUNDAY AS TROUGH SWINGS INTO SW CANADA WITH THE COLD
FRONT CLOSING IN ON NW WY BY 12Z MON. KEEPING THE LOW POPS IN FOR
SUNDAY AND MAY UP THEM ONCE WX PATTERN BECOMES MORE CLEAR. ANOTHER
SHORTWAVE IN THE TROUGH PUSHES INTO PAC NW MONDAY WITH MAINLY W FLOW
ALOFT. NOT SURE HOW MUCH COOLING FOR MON AS FRONTAL BOUNDARY ALONG
THE FAR N. STILL THINK MOISTURE AXIS WILL START TO BE PUSHED AWAY BUT
IT MAY TAKE UNTIL MON NT. FOR NOW NO POPS MON AND SEE HOW THINGS
EVOLVE. HAVE MADE TUE DRY WITH W FLOW ALOFT. MINOR TEMP CHANGES FRI-
SUN AND THEN A TAD COOLER MON/TUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

C.BAKER/AR
Hazardous weather outlook, Jul 13, 5:00 AM MDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUL 13 2004

WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RETURN THIS AFTERNOON AND EVENING AS
MONSOONAL MOISTURE BEGINS TO MOVE UP FROM THE SOUTH. IN ADDITION...
SOME INCREASE IN LOW LEVEL MOISTURE HAS OCCURRED EAST OF THE
DIVIDE. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON WITH BE
STRONG WINDS WITH SOME PRODUCING WIND GUSTS TO 50 MPH. AN ISOLATED
STRONGER STORM WITH HAIL IS POSSIBLE ACROSS EASTERN NATRONA AND
JOHNSON COUNTIES LATE THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON THURSDAY...THE COMBINATION OF MONSOONAL MOISTURE AND LOW LEVEL
UPSLOPE FLOW EAST OF THE DIVIDE SHOULD PROVIDE FOR SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND AREAS FROM FREMONT THROUGH
NATRONA COUNTIES. SOME OF THESE STORMS MAY CONTAIN MARBLE SIZE
HAIL...STRONG WIND GUSTS AND BRIEF HEAVY RAIN. ISOLATED THUNDERSTORMS
ARE EXPECTED ELSEWHERE WITH SOME STORMS PRODUCING STRONG WIND GUSTS
TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OVER 50 MPH
THIS AFTERNOON OR EVENING.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:17 PM MDTSevere Thunderstorm WarningRIWNatrona58 min

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.